The state Health Department is urging drug users to take precautions, including keeping the overdose-reversing drug Narcan on hand, after a spate of "several" fatal overdoses in Rutland County and other non-fatal incidents across the state.
The department declined to give specific numbers, citing pending autopsies, but said it believes most of the overdoses are tied to fentanyl, a synthetic opiate many times more powerful than heroin.
The Health Department says it is concerned that the synthetic opioid is now being mixed with other drugs, including cocaine.
In addition to urging access to Narcan, the department recommended that drug users don't consume alone, use only one drug at a time and test the strength of the drug before using the entire amount.
“The most important thing is to stay alive. Our message to people who are using is simple — you just cannot know what is in drugs you get from the street," Health Commissioner Mark Levine said in a statement. "If you are using, please use less, don’t use alone, have Narcan available, and absolutely call 911 if someone won’t wake up or is in distress.”